Is Suboxone treatment a fit for you?
Find out now

Does Suboxone cause personality changes and mood swings?

Table of Contents

No, buprenorphine/naloxone (Suboxone) has not been linked to causing personality changes or mood swings

What are personality changes and mood swings?

A personality change is when there is a change in how someone thinks, acts, or feels. Personality changes can be a normal development as people go through and experience new things in life. 

However, personality changes can be a serious problem if the change happens suddenly and is caused by outside influences that lead to long-term unwanted effects.

A mood swing is a quick, unexpected change in emotions. For example, you could go from feeling happy to sad in a matter of seconds for no reason. Both mood swings and personality changes have some common causes that include:

  • Medication side effects  
  • Other medical conditions
  • Hormonal changes
  • Head injuries
  • Stress
  • Substance abuse

Effects of Suboxone on personality changes and mood swings

Large-scale clinical trials studied the side effects of suboxone therapy for treating opioid use disorder. The Food and Drug Administration (FDA) published the side effect results from the trials, and the trials reported that Suboxone does not lead to personality changes or mood swings.

The buprenorphine component of Suboxone can cause opioid withdrawal, which usually occurs when Suboxone is not taken exactly as prescribed. 

Mood swings are a symptom of opioid withdrawal, which people can often misinterpret into thinking that Suboxone was the cause.

If you start to experience personality changes or mood swings while taking Suboxone for opioid use disorder, you should contact your doctor as soon as possible to determine the possible cause.  

Call 911 or seek emergency medical care if you experience any severe side-effects such as: 

  • Excessive drowsiness or difficulty waking up 
  • Fainting 
  • Irregular heart beating 
  • Mood changes 
  • Severe dizziness or lightheadedness 
  • Slow or shallow breathing

Dylan Kakos, PharmD

Dylan Kakos, PharmD, received his Doctor of Pharmacy from the University of Michigan and is a Medical Writer for Banner Medical, LLC.

Medically Reviewed By

Is Suboxone treatment a fit for you?

Contact us directly to speak with a specialist.

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.

Call (844) 943-2514or book an enrollment call